Washington, 2004Flash Flood in Washington, June 27, 2004
June 27, 2004 · NWS OTX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 27, 1:30 PM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 27, 1:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT SUN JUN 27 2004
.SYNOPSIS...
A WARM AND RATHER HUMID WEATHER PATTERN WILL PERSIST OVER EASTERN
WASHINGTON AND NORTH IDAHO THROUGH THE MIDDLE OF THE NEW WORK WEEK.
THE ATMOSPHERE WILL BE UNSTABLE BUT AFTERNOON AND EVENING
THUNDERSTORMS WILL BE MAINLY CONFINED TO MOUNTAINOUS REGIONS.
&&
.DISCUSSION...
TONIGHT...THE UPPER LEVEL LOW WHICH BROUGHT YESTERDAYS
THUNDERSTORMS TO THE REGION IS VISIBLE ON SATELLITE AS AN AREA OF
CIRCULATION OVER VANCOUVER ISLE THIS AFTERNOON. WHILE THE AIR MASS
REMAINS MOIST AND UNSTABLE...THE UPPER LEVEL ENERGY FOR WIDESPREAD
CONVECTION HAS MOVED OUT OF THE FORECAST AREA. VISIBLE SATELLITE
AND RADAR INDICATE A LARGELY OROGRAPHIC FORCING REGIME OVER EASTERN
WASHINGTON AND NORTH IDAHO...BUT WITH A FEW WEAK AIR MASS
BOUNDARIES SLOSHING AROUND THE COLUMBIA BASIN AS WELL. THUS THIS
EVENING FOCUS OF THUNDERSTORMS LIKELY TO BE OVER MOUNTAINS WITH A
SLIGHT CHANCE OVER THE DOUGLAS PLATEAU AND LINCOLN COUNTY AREA
WHERE BOUNDARY INTERACTION APPEARS TO BE POPPING SOME HEAVIER
CUMULUS AT THIS TIME. AFTER SUNSET ANY THUNDERSTORMS WILL DIE AND
FORECAST AREA WILL LIKELY SETTLE INTO A MOSTLY CLEAR AND MILD NIGHT
WITH LIGHT WINDS.
MONDAY THROUGH WEDNESDAY...LATEST MODEL RUNS IN GOOD AGREEMENT WITH
OVERALL FIELD OF MOTION FOR THE NEXT 36 HOURS OR SO. AIR MASS REMAINS
MOIST WITH PRECIPITABLE WATER VALUES IN THE .7 TO .9 INCH RANGE AND
DEW POINTS IN THE MID 40S TO LOWER 50S OVER MUCH OF THE REGION.
FORECAST AREA WILL REMAIN IN A SYNOPTIC DEAD ZONE WITH LITTLE IN THE
WAY OF UPPER LEVEL SUPPORT FOR TAPPING INTO THIS POTENTIAL
INSTABILITY. DIFFERENTIAL HEATING OF MOUNTAIN SLOPES LIKELY TO BE THE
ONLY MECHANISM TO TRIGGER THUNDERSTORMS. THEREFOR WILL GO WITH AN
OROGRAPHIC THUNDERSTORM THREAT EACH AFTERNOON AND EVENING FOR
MOST OF THE FORECAST AREA WITH VALLEY LOCATIONS REMAINING DRY AND
PARTLY TO MOSTLY SUNNY. THERMAL TROUGH REMAINS OVER THE COLUMBIA
BASIN THROUGH THE EARLY PART OF THE WEEK FOR A GRADUAL INCREASE IN
HIGH TEMPERATURES BACK TO WELL ABOVE CLIMATOLOGICAL NORMALS.
ON TUESDAY AFTERNOON A SWATH OF MONSOONAL MOISTURE FROM THE SOUTH
AND CURRENTLY VISIBLE ON SATELLITE OVER THE GREAT BASIN WILL CREEP
INTO THE SOUTHEASTERN ZONES THUS ENHANCING THE THUNDERSTORM THREAT
FOR THE FORECAST AREA SOUTH OF PULLMAN. CONVECTION LIKELY WILL BE
FOCUSED OVER MOUNTAINS...BUT IN THIS CASE THUNDERSTORMS MAY BE MORE
HIGH BASED AND GUSTY. OUTFLOW FROM THESE STORMS MAY TRIGGER
SECONDARY CELLS OVER THE L-C VALLEY AND SOUTHERN PALOUSE DURING THE
LATE AFTERNOON AND EVENING. ON WEDNESDAY THIS MID LEVEL MOISTURE
WILL MOVE NORTHWARD ACROSS THE FORECAST AREA. PROBABLY A FIELD OF
ACCAS OVER THE BASIN THAT WILL INHIBIT A FURTHER INCREASE IN HIGH
TEMPS ON WEDNESDAY...WITH A SLIGHT CHANCE OF THUNDER EVEN IN THE
VALLEY ZONES IF THE GFS IS CORRECT IN FORECASTING A WEAK MID LEVEL
WAVE IN THE SOUTHWEST FLOW WITH THIS MOISTURE. THIS SCENARIO IS
OPEN TO DEBATE WITH THE GFS PROG THIS FAR OUT APPARENTLY SUFFERING
FROM SOME CONVECTIVE FEED-BACK ISSUES. /FUGAZZI
THURSDAY THROUGH SUNDAY...DEVELOPING UPPER LEVEL LOW OFF THE
CALIFORNIA COAST AND THE MAIN STORM TRACK WELL TO OUR NORTH LEAVES
THE REGION IN WEAK FLOW. EXPECT FLOW TO BE FROM THE S AND SW
THROUGH THURS AND FRI. GFS FM 27/12Z SUGGESTS TWO SHOTS OF SHORT
WAVE ENERGY... ONE THURSDAY AND A SECOND FRIDAY... WITH THE POTENTIAL
FOR MORE THUNDER. HAVE DOWNPLAYED THESE FOR NOW AS THIS IS THE
FIRST RUN TO SHOW THESE. FRIDAYS WAVE DEVELOPS RAPIDLY OVER CENTRAL
OR IN A VERY SUSPICIOUS WAY... MOSTY LIKELY ANOTHER CASE OF
CONVECTIVE FEEDBACK. FORECAST FOR SAT AND SUN REFLECTS THE TREND OF
SLIGHTLY ABOVE NORMAL TEMPS AND LOW CHANCE OF PRECIP AS REGION
REMAINS IN BETWEEN THE CUT OFF LOW WELL SOUTH AND THE MAIN STORM
TRACK WELL TO THE NORTH. JL
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 051 084 055 086 058 086/ 10 10 10 10 10 20
COEUR DALENE 053 085 052 087 055 087/ 10 10 10 10 10 20
PULLMAN 050 084 050 086 053 086/ 10 10 20 30 30 20
LEWISTON 059 090 059 092 062 092/ 20 10 20 30 30 20
COLVILLE 052 088 050 090 053 090/ 40 30 30 20 20 30
SANDPOINT 051 082 047 084 052 084/ 20 30 30 20 20 30
WALLACE 046 081 047 083 051 083/ 30 30 30 30 30 30
MOSES LAKE 056 090 055 092 057 092/ 05 05 05 05 05 10
WENATCHEE 061 088 061 090 062 090/ 10 05 05 05 05 10
OMAK 055 089 053 091 056 091/ 10 20 10 10 10 10
&&
.OTX...
ID...NONE.
WA...NONE.
Hazardous weather outlook, Jun 27, 3:57 AM PST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
457 AM PDT SUN JUN 27 2004
IDZ001>004-026-027-WAZ031>038-041>044-281159-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
457 AM PDT SUN JUN 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Flash Flood, Okanogan
- When
- June 27, 4:00 PM PST to 4:10 PM PST
- Where
- Okanogan County, 23 mi N of Winthrop
- Property damage
- $10,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 48.549, -119.741 (the zone’s center; the record gives no point)
During the afternoon of June 27th a thunderstorm dumped heavy rain over the upper Chewuch River north of Winthrop. A mud slide resulted with a two acre stretch of mountain side sliding into the Chewuch River. This caused the river to change course and inundate the forest road along the river.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Georgia, June 27, 20043 deaths · 10 injured · $122,000 · 52 kt wind · 10 events
- Rip Current in Guam, June 27, 20043 deaths · 1 event
- Hurricane and Flash Flood in Guam, June 27 to 30, 20041 death · $11 million · 2 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 20043 injured · $305,000 · 70 kt wind · 39 events
- Flooding and Hail in South Carolina, June 27, 2004$750,000 · 1 in hail · 8 events
- Tornado in Louisiana, June 27, 2004$75,000 · F1 · 1 event
- Damaging Winds in Alabama, June 27, 2004$158,000 · 55 kt wind · 4 events
- Flash Flooding and Hail in Texas, June 27, 2004$95,000 · 0.75 in hail · 7 events
- Damaging Wind in Florida, June 27, 2004$85,000 · 60 kt wind · 1 event
- Damaging Winds in Louisiana, June 27, 2004$46,000 · 55 kt wind · 8 events
- Damaging Wind in Florida, June 27, 2004$40,000 · 50 kt wind · 1 event
- Damaging Winds and Lightning Strike in Florida, June 27, 20041 injured · $16,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408007.